Alert archive / Pennsylvania / Flash Flood Warnings in 2008

Flash Flood Warning 20, NWS Pittsburgh, PA

August 5, 2008Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 5, 2008, 7:53 AM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 7:53 AM EDT (11:53 UTC)
Expired
Aug 5, 2008, 10:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 8:30 AM EDTFLASH FLOOD1 S Aspinwall, PAWATER AT LEAST 8 INCHES DEEP FLOODING THE INTERSECTION OF ALLEGHENY BLVD AND WASHINGTON BLVD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 051153
FFWPBZ
PAC003-051445-
/O.NEW.KPBZ.FF.W.0020.080805T1153Z-080805T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
753 AM EDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 1045 AM EDT

* AT 749 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM REPORTED OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4059 7978 4056 7978 4055 7977 4055 7974
      4053 7972 4041 7973 4053 8027 4057 8023
      4062 8015 4067 8015 4066 7971 4062 7971

$$
1 follow-up statement
000 
WGUS71 KPBZ 051342
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 AM EDT TUE AUG 5 2008

PAC003-051445-
/O.CON.KPBZ.FF.W.0020.000000T0000Z-080805T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
942 AM EDT TUE AUG 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
ALLEGHENY COUNTY...

AT 936 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORMS THAT PROMPTED THE WARNING HAD MOVED EAST. 
HOWEVER...FLOODING FROM RUNOFF CAN BE EXPECTED. RAINFALL GAGE 
REPORTS OF OVER 3 INCHES HAVE BEEN RECEIVED IN THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEXFORD...
RUSSELLTON...NATRONA HEIGHTS...GIBSONIA AND FRANKLIN PARK

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4059 7978 4056 7978 4055 7977 4055 7974
      4053 7972 4041 7973 4053 8027 4057 8023
      4062 8015 4067 8015 4066 7971 4062 7971

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 4:21 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 5, 4:21 AM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 AM EDT TUE AUG 5 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE UPPER OHIO VALLEY
REGION BRINGING SHOWERS AND THUNDERSTORMS TODAY INTO TONIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORT WAVE TROUGH AND ASSOCIATED SURFACE LOW WILL PUSH EASTWARD
ACROSS THE REGION TODAY AND EARLY TONIGHT. CLOUD COVER FROM AREA
OF CONVECTION CURRENTLY OVER SOUTHERN OH SHOULD LIMIT HEATING FOR
A WHILE LATER THIS MORNING. BREAKS IN CLOUDS LATER ON TODAY ALONG
WITH INCREASED LOW LEVEL MOISTURE SHOULD ALLOW STORMS TO REFIRE.
PLAN TO GO WITH LIKELY POPS OVER THE EASTERN PART OF OUR FORECAST
AREA AND HIGH CHANCE POPS WEST.

WILL KEEP CHANCE POPS GOING INTO TONIGHT AS SYSTEM PULLS SLOWLY
EASTWARD.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
MUCH OF THE FORECAST AREA SHOULD BE DRY WEDNESDAY...BUT WILL
CONTINUE WITH SLIGHT CHANCE POPS ACROSS FAR SOUTHERN ZONES AS
WEAK WAVE MOVES ALONG FRONTAL BOUNDARY. WEAK RIDGE OF HIGH
PRESSURE EXPECTED TO BRING MAINLY DRY CONDITIONS FOR THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UPPER LOW WILL PROVIDE UNSETTLED WEATHER ACROSS THE REGION
THROUGH THE WEEKEND. SURFACE HIGH PRESSURE RIDGE SHOULD SUPPRESS
WIDESPREAD CONVECTION. HOWEVER...THE COLD AIR ALOFT SHOULD
KEEP THE THE ATMOSHERE UNSTABLE ENOUGH TO ALLOW DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE BELOW
NORMAL FOR THE PERIOD.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
ALOFT, UPPER RIDGE BREAKING DOWN AS UPPER TROF SWINGS SE. THIS WILL
SUPPORT A COLD FRONT WHICH WILL PUSH ACROSS FORECAST AREA BY LATE
DAY. IN ADVANCE OF FRONT, SHOWERS AND THUNDERSTORMS WITH SCATTERED
MVFR-IFR. CURRENT NOCTURNAL THUNDERSTORM COMPLEX WILL SPREAD MID AND
HIGH DECK CLOUDS EARLY IN PERIOD. FIRST CLUSTER IN WESTERN OHIO
SHOULD CONTINUE TO PROPAGATE DOWN THE THICKNESS LINES AND MOVE TO
THE SOUTHEAST. COULD AFFECT ZZV WITH SHOWERS AND POSSIBLE -TSRA.
FIRST LINE CONVECTION MAY WEAKEN INTO THE EARLY MORNING HOURS AS IT
APPROACHES MORE STABLE AIR AND LOW LEVEL JET RELAXES. HOWEVER,
SECOND CLUSTER NOW ENTERING INDIANA ACTUALLY INCREASING AT THIS TIME
WITH INCREASE IN LIGHTING AND COOLING CLOUD TOPS. TIMED THREAT OF
PRECIP INTO MAJORITY OF OTHER TERMINALS AROUND 17-18Z OR SO AND HELD
ONTO POSSIBLE VCTS INTO 20Z. BEHIND FRONT RETURN TO VFR THROUGHOUT
FORECAST AREA ABOUT 01-03Z.

EXTENDED...WEDNESDAY LOOKS LIKE VFR CONDITIONS AND THEN ON THURSDAY
INTO FRIDAY ANOTHER DISTURBANCE DROPS SOUTHEAST WHICH COULD SPREAD
SOME MVFR CONDITIONS ACROSS AREA. HIGH PRESSURE WILL SLOWLY BUILD
EAST INTO SATURDAY WITH VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 5, 5:19 AM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 AM EDT TUE AUG 5 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
519 AM EDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT AS A COLD FRONT MOVES INTO THE REGION. THE MAIN THREAT
WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 5, 2:41 AM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 AM EDT TUE AUG 5 2008

OHZ048-057-050745-
COSHOCTON OH-MUSKINGUM OH-
241 AM EDT TUE AUG 5 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM AND COSHOCTON...

AT 237 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF THUNDERSTORMS 25 MILES WEST OF NEW
GUILFORD...MOVING SOUTHEAST AT 40 MPH.

THE STORMS COULD REACH THE WESTERN PORTIONS OF COSHOCTON AND
MUSKINGUM COUNTIES BETWEEN 315 PM TO 330 PM THIS MORNING. BE ALERT
FOR VERY HEAVY DOWNPOURS, FREQUENT LIGHTNING, GUSTY WINDS AND
POSSIBLY SMALL HAIL.
Special weather statement, Aug 5, 3:28 AM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 AM EDT TUE AUG 5 2008

OHZ057-050815-
MUSKINGUM OH-
330 AM EDT TUE AUG 5 2008

...THUNDERSTORMS...

THUNDERSTORMS WILL MOVE INTO MUSKINGUM COUNTY BY 340 AM.

AT 330 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS 4 MILES NORTH OF EAST FULTONHAM...MOVING
SOUTHEAST AT 35 MPH.

THE MOST ACTIVE STORMS WILL MOVE ACROSS THE EXTREME SOUTHWESTERN
PART OF THE COUNTY BETWEEN WESLEY AND ROSEVILLE.

LOOK FOR GUSTY WINDS TO NEAR 30 MPH...BRIEF HEAVY
DOWNPOURS...FREQUENT AND DANGEROUS LIGHTING...AND POSSIBLY SMALL
HAIL. ALSO...BE ALERT FOR PONDING OF WATER ALONG INTERSTATE 70 AND
POOR VISIBILITY...ESPECIALLY WEST OF ZANESVILLE THROUGH 415 PM.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:32 AM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.